Immune checkpoint inhibitor-associated myositis and myasthenia gravis overlap: Understanding the diversity in a case series
Related Experiment Video
Updated: Dec 7, 2025

Detection of Anti-MDA5 Autoantibodies Using HeLa Cells and Immunocytochemistry with Light Microscopy
Published on: October 31, 2025
Evelyn Yi Ting Wong1, Ming Hui Yong2, Kok Pin Yong2
1Division of Medical Oncology, National Cancer Centre Singapore, Singapore.
Abstract:
Immune checkpoint inhibitors (ICI) have improved survival across tumor types however they cause immune-related toxicities through removal of the inhibition of auto-reactive T cells. In this case review, we present 4 patients with metastatic cancer who developed de-novo neuromuscular side effects of myositis with overlapping seropositive myasthenia gravis after ICI treatment. Declaration: This study was performed in accordance to the ethical standards set by the SingHealth Institutional Review Board, with consent taken from living patients and waiver of consent from deceased patients (CIRB Ref 2019/2485). Supporting data were collected from our institution's digital medical records system.
Insights
Immune checkpoint inhibitors (ICI) can cause rare neuromuscular side effects. This case review details four cancer patients who developed myositis and myasthenia gravis after ICI therapy.
Area of Science:
- Oncology
- Neurology
- Immunology
Background:
- Immune checkpoint inhibitors (ICIs) enhance anti-tumor immunity by releasing T cell inhibition.
- However, this can lead to immune-related adverse events (irAEs) due to loss of self-tolerance.
- Neuromuscular toxicities are known but less common irAEs associated with ICIs.
Observation:
- This case review focuses on four patients with metastatic cancer.
- These patients developed de-novo neuromuscular complications following ICI treatment.
- The observed complications included myositis and seropositive myasthenia gravis.
Findings:
- The four patients presented with overlapping symptoms of myositis and myasthenia gravis.
- These neuromuscular conditions emerged after the initiation of immune checkpoint inhibitor therapy.
- The development was de-novo, indicating a new onset of these conditions.
Implications:
- This case series highlights a specific pattern of neuromuscular irAEs associated with ICIs.
- Early recognition and diagnosis of myositis and myasthenia gravis are crucial in patients receiving ICIs.
- Understanding these ICI-induced toxicities can inform clinical management and patient monitoring strategies.
More Related Videos
Related Concept Videos
Myasthenia Gravis: Overview and Treatment
These antibodies interfere with the function of the nicotinic receptors in three ways: by binding to the receptor and disrupting acetylcholine binding; by causing cross-linking of receptors which...
Myasthenia Gravis: Diagnostic Tests
The edrophonium test is a diagnostic tool for myasthenia gravis. It involves...
Disorders of the Skeletal Muscle
Musculoskeletal disorders
Musculoskeletal disorders involve injuries and conditions affecting the skeletal muscles and associated connective tissues. These disorders can arise from acute biomechanical stresses or chronic overuse and can occur across different age groups. Common injuries include sprains, fractures, and muscular strains, often resulting from...
Myocarditis II: Clinical Features and Diagnostic Tests
Myocarditis III: Medical Management
Myocarditis I: Introduction

